Flash Flood, Cocke
- When
- August 2, 5:14 PM EST to 9:00 PM EST
- Where
- Cocke County, 0.16 mi S of Hartford to 0.81 mi S of Hartford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.818, -83.150
Water across Interstate 40 and Hartford Rd.
Showers and thunderstorms affected northeast Tennessee and southwest Virginia during the afternoon and evening hours of August 2nd. Areas from Claiborne county, southeast through Greene and Cocke counties were affected the most.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Showers and thunderstorms affected northeast Tennessee and southwest Virginia during the afternoon and evening hours of August 2nd. Areas from Claiborne county, southeast through Greene and Cocke counties were affected the most. Some reports of flooding were received from Claiborne and Cocke counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 12:07 PM EST, 5 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 107 PM EDT Sat Aug 2 2025 ...New DISCUSSION... ...New AVIATION DISCUSSION... .DISCUSSION... Issued at 106 PM EDT Sat Aug 2 2025 Key Messages: 1. Seasonably cool temperatures continue through the first half of next week. We'll be close to normal by the back half though. 2. Rain chances continue through much of the forecast period as a broad mid/upper trough lingers over the eastern U.S. Discussion: Broad troughing overhead or slightly to our north, along with an inverted surface trough across the TN valley, will continue through the weekend lending itself to continued rain chances for much of the area and continued below normal temperatures. Mid level flow remains weak, so some isolated flash flooding will continue to be of concern due to slow moving storms, but severe chances are low overall. Regarding Sunday PoPs, the inverted trough shifts west some, and SELY H85 flow becomes more pronounced over the CWA. These factors could act to dry things out locally and shift the focus of rain further west, so PoPs may be somewhat overdone. However, it seems most probable that rainfall would shift more towards the plateau and away from our Virginia counties and far northeast TN, as opposed to completely out of our CWA. As such, left the NBM output in the forecast for now. Monday through the midweek timeframe a sharp upper trough develops over the mid and lower Mississippi Valley then shifts east into the middle Tennesse area, remaining there through the end of the period. There's some hints of rising heights over the northeastern part of the CWA in some guidance as the trough digs over the Mississippi valley, which could mean that PoPs are overdone at least in parts of our area Mon/Tue. But the general trend of keeping rain chances in the forecast through the end of the period for most of the CWA seems to be the right call. That upper trough isn't particularly strong and doesn't lead to any kind of frontal passage and air mass change, so at the very least we'd have diurnally forced convection. Temperatures should remain slightly cooler than normal through the first half of the week, then closer to normal for the back half. && .AVIATION... (18Z TAFS) Issued at 106 PM EDT Sat Aug 2 2025 VFR conditions this afternoon may see brief reductions in visibility and ceiling from showers and isolated thunderstorms. Widespread valley fog and low stratus are expected to develop after 06Z, resulting in MVFR, and at times possibly IFR, conditions at all sites. The most significant restrictions to ceiling and visibility are anticipated between 08Z and 13Z Sunday, with visibilities potentially falling lower than 4 miles. Conditions will slowly improve after sunrise, with a return to VFR anticipated by 18Z. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 77 67 79 / 60 80 30 40 Knoxville McGhee Tyson Airport, TN 69 78 65 82 / 70 70 30 40 Oak Ridge, TN 68 77 65 82 / 80 80 30 40 Tri Cities Airport, TN 64 75 59 82 / 60 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 229 PM EDT Sat Aug 2 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 229 PM EDT Sat Aug 2 2025 /129 PM CDT Sat Aug 2 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability of widespread hazardous weather is low. However, scattered slow moving showers and thunderstorms will continue into the evening hours. Localized heavy rainfall and flash flooding will be possible with some of these. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
2 flash flood. Local standard time, as filed.
Water across Interstate 40 and Hartford Rd.
Several roadways in northeastern Claiborne county overflowed with water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284728, 1284729.